Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 120, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2016, 8:59 PM CDT for Beltrami County, Minnesota. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2016, 8:59 PM CDT (01:59 UTC)
- Expired
- Jul 19, 2016, 10:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Beltrami County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 181 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 9:14 PM CDT | TORNADO 1 | 4 Nnw Puposky, MN | A TORNADO PARTIALLY WRAPPED IN HEAVY RAINS AND DOWNBURST WINDS TRACKED TO THE EAST SOUTHEAST FOR ROUGHLY 4 MILES ...TO AROUND 4 ENE OF PUPOSKY AND THE BUENA VISTA STATE FOREST BY AROUND 926 PM CDT. THE TORNADO BROKE DOWN OR SNAPPED SEVERAL HUNDRED TREES ALONG |
| Jul 19, 9:15 PM CDT | HAIL 1.75 | 4 Nne Puposky, MN | LARGE HAIL AND TORENTIAL RAINS... FOLLOWED BY DAMAGING WINDS. |
| Jul 19, 9:20 PM CDT | TSTM WND DMG | 3 Nne Puposky, MN | TREES BROKEN DOWN NEAR IRVINE AVE AND ARCTIC ROAD. |
| Jul 19, 9:45 PM CDT | HAIL 1 | 10 Nnw Bemidji, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted.
354 WUUS53 KFGF 200159 SVRFGF MNC007-200300- /O.NEW.KFGF.SV.W.0120.160720T0159Z-160720T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 859 PM CDT TUE JUL 19 2016 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA... * UNTIL 1000 PM CDT * AT 858 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PUPOSKY...OR 17 MILES NORTH OF BEMIDJI...MOVING SOUTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... NEBISH AROUND 900 PM CDT. PUPOSKY AROUND 915 PM CDT. TURTLE RIVER AROUND 940 PM CDT. BEMIDJI AND LAVINIA AROUND 955 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4741 9507 4776 9512 4783 9487 4742 9443 TIME...MOT...LOC 0158Z 336DEG 15KT 4773 9496 HAIL...1.00IN WIND...<50MPH $$ HOPKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:02 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 19, 7:02 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
702 PM CDT TUE JUL 19 2016
.UPDATE...
Issued at 653 PM CDT Tue Jul 19 2016
Severe weather ongoing in northeast ND vcnty Minto through Grafton...
should bleed across into northwest MN shortly. Watch in effect til
11pm.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 149 PM CDT Tue Jul 19 2016
Convection will be the challenge for the early afternoon as
instability continues to fight an H700 warm layer. A storm west of
Devils Lake in the vicinity of a more localized area of nil MLCIN
is moving into warmer air aloft and increasing MLCIN, however how
much this will weaken over the next couple of hours is still in
question as a well defined vort max moves east north of the
border. Thinking has been convection would stay north of the
border where the cap is weaker...however will put scattered storms
along and north of Highway 2 for the remainder of the afternoon.
Models have shown increasing potential for nocturnal activity
developing across southern Manitoba and moving into northern
Minnesota, where we are maintain a chance for storms however have
pushed pushed those chance POPs further east closer to the 10 to
12 DEG H700 temps.
Dew points have risen into the low 70s about as expected and as
full solar tomorrow will heat up a warm boundary layer that will
bring heat indices to near the 100 degree mark by tomorrow
afternoon. There are no plans to change headlines for the
excessive heat watch that goes into affect tomorrow, however the
far southern valley has be best chance of seeing heat indices near
105 degrees, or the excessive heat warning criteria. Feeling is
areas from Fargo north and within the valley will see advisory
criteria with indices between 100 and 105, with potential for
higher indices further south.
Another round of storms is possible as another short wave embedded
in the upper ridge moves across the area tomorrow, with the main
inhibitor once again being mid level temps and the strength of the
waves ability to break the cap. Temperatures should fall below 70
degrees during the night, however the hot and humid conditions
will return on Thursday when more headlines (advisory/warning)
will likely be needed.
.LONG TERM...(Thursday night through Tuesday)
Issued at 149 PM CDT Tue Jul 19 2016
Models in general agreement for this forecast period and went with a
blended soln. The Thursday night and early Friday time frame should
be quiet and remain warm as the H5 ridge stays over the area. By
Friday evening...will see an area of low pressure develop across the
western Dakotas with southerly flow pumping more heat and moisture
across the area. As the wave traverses the forecast area on
Saturday...will see increased chances for showers and storms.
Slightly cooler temps will move south across the area behind the low
by Sunday. Slightly cooler temps will remain...along with some
scattered showers through the end of the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 654 PM CDT Tue Jul 19 2016
General VFR conditions with scattered areas MVFR cigs and vsbys in
strong to severe TS across northeast ND and northwest MN through
04z. VFR cigs with isold TS possible eastward from TVF through BJI
after 04Z... with fair skies in eastern ND. Expect clearing skies
in northwest and northcentral MN after 08z.
&&
.FGF Watches/Warnings/Advisories...
ND...Excessive Heat Watch from Wednesday afternoon through Thursday
evening for NDZ027-030-039-049-052-053.
MN...Excessive Heat Watch from Wednesday afternoon through Thursday
evening for MNZ001>003-015-022>024-027>032-040.
&&
UPDATE...Gust
SHORT TERM...Speicher
LONG TERM...Voelker
AVIATION...GustHazardous weather outlook, Jul 19, 6:41 AM CDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT TUE JUL 19 2016 MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053- 201145- WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- 641 AM CDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE AREA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORM IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY. AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT INDICES REACH THE UPPER 90S TO AROUND 105. SEE LATEST NPWFGF STATEMENTS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038- 054-201145- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER- SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES- WESTERN WALSH COUNTY- 641 AM CDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS...MAINLY IN THE DEVILS LAKE BASIN THIS AFTERNOON. THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS...MAINLY IN NORTHWESTERN MINNESOTA TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY. AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT INDICES REACH THE MID 90S TO AROUND 100. SEE LATEST NPWFGF STATEMENTS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
In the hours before
Local storm report, Jul 19, 8:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
845 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND GST 5 WNW GRAND FORKS 47.94N 97.17W
07/19/2016 M55 MPH GRAND FORKS ND ASOS
48 KNOT GUST REPORTED AT GRAND FORKS INTERNATIONAL
AIRPORT
&&
SPEICHERLocal storm report, Jul 19, 8:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
846 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG OSLO 48.19N 97.13W
07/19/2016 MARSHALL MN TRAINED SPOTTER
TREE UPROOTED ONTO A HOUSE ROOF.
&&
GGUSTLocal storm report, Jul 19, 8:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
847 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 W GRAFTON 48.42N 97.45W
07/19/2016 M4.00 INCH WALSH ND BROADCAST MEDIA
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jul 19, 8:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG GRAND FORKS 47.92N 97.07W
07/19/2016 GRAND FORKS ND AMATEUR RADIO
TREE BRANCHES UP TO A FOOT IN DIAMETER BROKEN DOWN AT 9TH
AND CHESTNUT. SOME FENCHING BLOWN DOWN AS WELL.
&&
GGUSTLocal storm report, Jul 19, 8:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
856 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 1 SE MALLORY 47.87N 96.90W
07/19/2016 M59 MPH POLK MN MESONET
PEAK WINDS MEASURED AT THE RWIS STATION ALONG HIGHWAY 2.
&&
GGUSTLocal storm report, Jul 19, 8:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM FUNNEL CLOUD 6 E EUCLID 47.97N 96.51W
07/19/2016 POLK MN TRAINED SPOTTER
FUNNEL VIEWED BY SPOTTER LOCATED EAST NORTHEAST OF
CROOKSTON.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:00 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 60 min |
| Jul 19, 7:52 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 40 min |
| Jul 19, 7:59 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 61 min |
| Jul 19, 8:31 PM CDT | Areal Flood Advisory | FGF | Polk | 89 min |
| Jul 19, 8:34 PM CDT | Special Weather Statement | FGF | Beltrami | 26 min |
| Jul 19, 8:43 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Pennington, Polk | 62 min |
| Jul 19, 8:54 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 36 min |
| Jul 19, 9:04 PM CDT | Tornado Warning | FGF | Pennington, Red Lake | 27 min |
| Jul 19, 9:10 PM CDT | Tornado Warning | FGF | Beltrami | 50 min |
| Jul 19, 9:34 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 56 min |
| Jul 19, 9:59 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 61 min |
| Jul 19, 11:01 PM CDT | Special Weather Statement | FGF | Hubbard | 29 min |
| Jul 20, 3:05 AM CDT | Excessive Heat Warning | FGF | Becker, Clay, Clearwater, Grant, Hubbard, Mahnomen and 5 more | 18 hr |
| Jul 20, 3:05 AM CDT | Heat Advisory | FGF | Beltrami, Clearwater, Hubbard, Kittson, Lake of the Woods, Marshall and 5 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.